Maryland, 2006

Damaging Winds in Maryland, February 4, 2006

February 4, 2006 · NWS LWX · 3 events in 2 counties and zones

Newspaper reports indicated significant damage to a log house near Libertytown in Frederick County, which occurred during the evening. A large old oak tree was downed, as well as a few other smaller trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Newspaper reports indicated significant damage to a log house near Libertytown in Frederick County, which occurred during the evening. A large old oak tree was downed, as well as a few other smaller trees. Trees and powerlines were also downed near Ridgeville and Westminster.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 4, 2:55 PM EST, 4 hours 50 minutes earlier.

Area forecast discussion, Feb 4, 2:55 PM EST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
255 PM EST SAT FEB 4 2006

.SHORT TERM (TONIGHT THROUGH SUNDAY)...

LOW PRES OVR THE NRN WV PANHANDLE WILL LIFT NORTH INTO SRN ONTARIO
TONIGHT WITH STRONG CDFNT SWEEPING THRU THE AREA EARLY THIS
EVENING. LATEST GFS AND RUC40 SHOWS A FORCED LINE OF CONVECTION
ACCOMPANYING FRONT AROUND 00Z. THIS LINE CAN BE SEEN ALREADY ON
REGIONAL RADARS OVER SWRN VA. MODEL GUIDANCE SHOWS THIS BAND OF
SHRA/TSRA LIFTING NORTH INTO SRN PA BY 03Z. AFTER THAT EXPECT
PARTIAL CLEARING E OF THE MTNS WITH UPSLOPE SHSN PICKING UP OVER
THE HIGHLANDS. WINTER WX ADVISORY ISSUED FOR THOSE AREAS AS FLOW
MAINLY WESTERLY NOT TOO CONDUCIVE FOR BIG SNOWS.

CYCLONIC FLOW AND CAA WILL CONTINUE TO SUPPORT MTN SHSN. A FEW
FLURRIES COULD ALSO MAKE IT EAST OF THE MTNS AS UPPER LVL ENERGY
PASSES BY AROUND H5 LOW OVER SRN ONTARION. TEMPS BACK TO
SEASONABLE NORMS.

&&

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...

SUN NGT WILL FEATURE SCTD SN SHWRS CONTINUING IN THE
WEST...PRIMARILY IN THE ALLEG FRONT REGION...DUE TO WEAK U/L
IMPULSES IN THE BASE OF MAJOR TROUGH AS WELL AS UPSLOPE AND LAKE
ENHANCEMENTS. E OF THE BLUE RIDGE SHOULD REMAIN DRY.

ALTHOUGH PATTERN SHIFT IS GOING TO BE A SHOCK TO THE SYSTEM...IN
REALITY TEMPS WILL GNRLY BE AROUND NORMAL THROUGH THIS EXTENDED
PERIOD FOR LATE WINTER. HIGHS IN THE 30S AND 40S AND LOWS IN THE
20S. THIS IS NORMAL. DEEP TROUGHING HWVR WILL BE PERSISTENT
BASICALLY THROUGH THIS PERIOD...AND WE SEE NO REASON FOR THIS
PATTERN TO CHANGE ANY TIME SOON. HWVR W/O ANY MAJOR SYSTEMS TO MOVE
INTO THE REGION...DO NOT SEE ANY BIG SNOW MAKERS. NEXT WEEKEND WILL
CONTINUE TO ADVERTISE A LITTLE BETTER CHANCE FOR SN SWRS HWVR DUE TO
CLIPPER SYSTEM DROPPING OUT THE GRT LKS.

&&

.AVIATION...IFR CONDTIONS THRU 03Z WITH A CHANCE OF A TSTM THRU
00Z. VFR CONDITIONS AFTER 03Z WITH A SW WIND 10-15KT.

&&

.MARINE...SCA ALL WATERS LOOKS TO PERSIST THROUGH AT LEAST MONDAY
DUE TO RATHER STRONG PRES GRAD DUE TO CAA FLOW AND WRLYS. SCA MAY
NEED TO BE EXTENDED THROUGH MIDWEEK IF PATTERN HOLDS.

TIDE/WATER LEVELS ARE STILL RUNNING ABOUT 1 FT ABOVE PREDICTED
LEVELS BUT THESE LEVELS ARE NOW BELOW OUR LOCALLY DEFINED THRESHOLDS
FOR MINOR COASTAL FLOODING...THEREFORE WE HAVE ALLOWED THE CSTL FLD
STMT TO EXPIRE.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...SNOW ADVISORY FOR MDZ002 FROM 7 PM SATURDAY TO 1 AM MONDAY.
VA...SNOW ADVISORY FOR VAZ021 FROM 7 PM SATURDAY TO 1 AM MONDAY.
WV...SNOW ADVISORY FOR WVZ048-049-054 FROM 7 PM SATURDAY TO 1 AM
     MONDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ530>537 UNTIL MONDAY AFTERNOON.

&&

SHORT TERM...ROSA
LONG TERM...JB
AVIATION...ROSA
MARINE...JB
Hazardous weather outlook, Feb 4, 3:09 PM EST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
309 PM EST SAT FEB 4 2006

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-051030-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
309 PM EST SAT FEB 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVERAN...CENTRAL MARYLAND...
NORTH CENTRAL MARYLAND...NORTHERN MARYLAND...SOUTHERN MARYLAND...
WESTERN MARYLAND...NORTH CENTRAL MD...THE DISTRICT OF COLUMBIA...
CENTRAL VIRGINIA...NORTHERN VIRGINIA...NORTHWEST VIRGINIA...
WESTERN VIRGINIA AND NORTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

THERE IS STILL A CHANCE FOR THUNDERSTORMS DURING THE EVENING...AS A
STRONG COLD FRONT MOVES THROUGH...HOWEVER THE THREAT FOR SEVERE
WEATHER APPEARS TO HAVE DWINDLED.

A SNOW ADVISORY HAS BEEN ISSUED FOR THE EASTERN CONTINENTAL DIVIDE
AND ALLEGANY FRONT AREAS. ONE TO TWO INCHES OF SNOW IS EXPECTED
OVERNIGHT.

A SMALL CRAFT ADVISORY IS IN EFFECT THE BAY AND TIDAL POTOMAC.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SNOW ADVISORY REMAINS IN EFFECT FOR THE EASTERN CONTINENTAL DIVIDE
AND ALLEGANY FRONT AREAS THROUGH SUNDAY NIGHT...WHERE AN ADDITIONAL
2 TO 4 INCHES OF SNOW WILL BE POSSIBLE.

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MONDAY AFTERNOON ON
THE BAY AND TIDAL POTOMAC.

WINDS WILL INCREASE ON SUNDAY. GUSTY WEST WINDS MAY GUST UP TO 35
MPH. STRONG WINDS MAY CONTINUE ON MONDAY AS WELL ACROSS PORTIONS OF
THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER SNOWFALL AND
STRONG WIND REPORTS WOULD BE GREATLY APPRECIATED. THESE REPORTS
SHOULD BE PASSED ALONG TO THE NATIONAL WEATHER SERVICE AT
1... 800... 2 5 3... 7 0 9 1.

JB

In the hours before

Special weather statement, Feb 4, 4:55 PM EST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
455 PM EST SAT FEB 4 2006

MDZ013-014-016>018-VAZ057-050400-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-KING GEORGE-
INCLUDING THE CITIES OF...ANNAPOLIS...WALDORF...ST MARYS CITY
455 PM EST SAT FEB 4 2006

...THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON...

THE UNUSUAL WINTER OF 2006 CONTINUES. A WARM FRONT ACROSS CENTRAL
VIRGINIA IS MOVING NORTH. ALONG AND BEHIND THE FRONT THUNDERSTORMS
ARE BEING REPORTED...AND THERE HAVE EVEN BEEN TWO TORNADOES IN
SOUTHERN VIRGINIA THIS AFTERNOON. AS THE STORMS MOVE NORTH THERE
IS THE POTENTIAL FOR THESE TO REACH KING GEORGE COUNTY...AND THE
MARYLAND COUNTIES EAST OF WASHINGTON DC BETWEEN 5:30 AND 7:00 PM.
RESIDENTS CAN EXPECT VERY HEAVY RAINFALL AND STRONG GUSTY WINDS
WITH THESE STORMS.

ABW
Special weather statement, Feb 4, 6:10 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
610 PM EST SAT FEB 4 2006

VAZ050-055>057-042345-
KING GEORGE VA-ORANGE VA-SPOTSYLVANIA VA-STAFFORD VA-
610 PM EST SAT FEB 4 2006

AT 610 PM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM JUST EAST OF ORANGE SOUTHEAST TO LOUISA...MOVING
NORTHEAST AT 40 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL
HAIL AND WIND GUSTS TO 45 MPH AS THEY APPROACH FREDERICKSBURG.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

ROGOWSKI
Special weather statement, Feb 4, 7:05 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
705 PM EST SAT FEB 4 2006

DCZ001-MDZ004>006-009>011-013-014-016-018-VAZ041-042-052>057-050130-
ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-CALVERT
MD-CARROLL MD-CHARLES MD-DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER
VA-FREDERICK MD-HOWARD MD-KING GEORGE VA-LOUDOUN VA-MONTGOMERY
MD-NORTHERN BALTIMORE MD-PRINCE GEORGES MD-PRINCE
WILLIAM/MANASSAS/MANASSAS PARK VA-SOUTHERN BALTIMORE MD-SPOTSYLVANIA
VA-STAFFORD VA-
705 PM EST SAT FEB 4 2006

...LINE OF HEAVY SHOWERS TO MOVE THROUGH WASHINGTON AND BALTIMORE
METRO AREAS...

A NARROW LINE OF HEAVY SHOWERS WILL RAPIDLY MOVE ACROSS THE
WASHINGTON DC AND BALTIMORE METRO AREAS THIS EVENING. A BRIEF 5 TO
10 MINUTE PERIOD OF HEAVY RAIN ALONG WITH A FEW RUMBLES OF THUNDER
WILL ACCOMPANY THIS LINE. AT 7:00 PM THE LINE EXTENDED FROM CHARLES
TOWN WEST VIRGINIA SOUTHWARD TO MANASSAS AND THEN TO FREDERICKSBURG.
THE LINE WAS MOVING TO THE NORTHEAST AROUND 45 MPH. SURFACE WINDS
COULD GUST BRIEFLY TO 35 TO 40 MPH.

THE LINE WILL BE MOVE ACROSS THE IMMEDIATE DC AREA BETWEEN 7:30 AND
8 PM. FOR THE BALTIMORE METRO AREA...EXPECT THE HEAVIEST SHOWERS TO
HIT BETWEEN 8:00 AND 8:30 PM. RAINFALL AMOUNTS IN SPOTS WILL BE
AROUND ONE QUARTER INCH.

MOTORISTS WILL EXPERIENCE REDUCED VISIBILITIES IN HEAVY RAIN AS THE
LINE MOVES ACROSS THIS EVENING.

SMZ

The radar

The Sterling radar (KLWX), 60 km away, was scanning. The volume nearest the first event began at 00:45 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Frederick

When
February 4, 7:45 PM EST
Where
Frederick County, Ridgeville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
39.483, -77.250

Thunderstorm Wind, Frederick

When
February 4, 7:45 PM EST to 7:50 PM EST
Where
Frederick County, Libertytown
Measured
55 kt (63 mph) estimated gust
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
39.583, -77.000

Thunderstorm Wind, Carroll

When
February 4, 8:00 PM EST
Where
Carroll County, Westminster
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.367, -77.167

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2006Every state in 2006This day in weather historyWarnings in Maryland, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5491950, 5493191, 5491951.